The drug marketed as Imodium, loperamide, has found a new, unintended use. While traditionally used for relieving diarrhea, some drug users are now turning to loperamide to either relieve the symptoms of opioid withdrawal, or achieve a high. Loperamide is an opioid receptor agonist, meaning it is very effective at activating opioid receptors, but capsules of Imodium contain very little of loperamide. A normal dose for an adult is 2 capsules, or 4 mg of loperamide, with the maximum dose capping out at 8 capsules, or 16 mg. Forums online cite drug users as recommending a minimum of 100 mg, or 50 tablets to achieve the euphoric high they’re searching for, and some users have taken as many as 200 capsules, or 100 mg. Such a high dose is necessary for psychoactive effects because loperamide essentially does not pass the blood brain barrier, which prevents it from affective the central nervous system at low doses. At these high doses though, users are at a high risk for death due to cardiotoxicity– a dysfunction of the electrical systems of the heart, or damage to its muscles. Naloxone, the main emergency drug in opioid overdose, can treat symptoms like decreased respiration function or unconsciousness, but it is unable to reverse the damage to the heart that loperamide may cause. Not to mention that high doses of Imodium will cause an extreme version of its intended effect- lack of bowel movements. Many users of loperamide are actually trying to treat their opioid withdrawal symptoms, in an attempt to eventually get clean, but do not realize the significant risk associated with such high doses of Imodium. Part of the reason loperamide is so dangerous is its wide availability. Any drug, corner or grocery store will carry it, and there is no limit of the number of packages bought, or the age for purchasing it. Indeed, recent reports have called for placing it under restrictions similar to those affective cough medicine in America.